Alert archive / Georgia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 105, NWS Charleston, SC

December 24, 2002Liberty County, Long County, Tattnall County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Dec 24, 2002, 11:20 AM EST for Liberty County, Long County, Tattnall County, Georgia. It was in force for 40 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 24, 2002, 11:20 AM EST (16:20 UTC)
Expired
Dec 24, 2002, 12:00 PM EST
In force
40 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

Counties Liberty County, GA, Long County, GA, Tattnall County, GA

The radar

The Charleston,SC radar (KCLX), 114 km from the middle of the area, began a volume at 16:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 24, 11:40 AM ESTThunderstorm Wind 50 EAllenhurst, GATrees were downed by strong winds.
Dec 24, 11:40 AM ESTThunderstorm Wind 50 EWalthourville, GATrees and power lines were down.
Dec 24, 11:45 AM ESTThunderstorm Wind 50 ELudowici, GANumerous trees down in and around the town of Ludowici

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 24, 9:20 AM ESTTornado WatchSPC5 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 4.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2002-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2002-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
495 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

137 
WUUS52 KCHS 241620
SVRCHS
GAC179-183-267-241700-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1122 AM EST TUE DEC 24 2002

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN LIBERTY COUNTY IN SOUTHEAST GEORGIA...
  LONG COUNTY IN SOUTHEAST GEORGIA...
  SOUTHERN TATTNALL COUNTY IN SOUTHEAST GEORGIA...

* UNTIL 1200 PM EST

* AT 1118 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS 5 MILES WEST OF GLENNVILLE...OR ABOUT 12 MILES SOUTHEAST OF
  REIDSVILLE...MOVING SOUTHEAST AT 35 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  MENDES AND MIDWAY...
  GLENNVILLE...
  DONALD...
  GUM BRANCH AND LUDOWICI...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING. REMAIN ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY.

LAT...LON 3207 8207 3192 8219 3159 8166 3194 8142

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 24, 10:04 AM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Dec 24, 10:04 AM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1004 AM EST TUE DEC 24 2002

UPDATED ZONES TO INCLUDE TORNADO WATCH UNTIL 2 PM EST. RAISED TEMPS
IN THE INLAND SOUTH CAROLINA ZONE GROUP.

MARINE...CHANGED ALL COASTAL AND OFFSHORE ZONES TO SOUTHWEST DUE TO
WARM FRONT LIFTING NORTH.

.CHS...
GA...SMALL CRAFT ADVISORY AMZ354-374.
SC...SMALL CRAFT ADVISORY AMZ350-352.

HSA/SCW
Hazardous weather outlook, Dec 24, 10:28 AM EST, 52 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-241728-

HAZARDOUS WEATHER OUTLOOK...CORRECTED SPELLING IN LAST LINE
NATIONAL WEATHER SERVICE CHARLESTON SC
1028 AM EST TUE DEC 24 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA
AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
SEVERE THUNDERSTORMS...SCATTERED SEVERE THUNDERSTORMS WITH ISOLATED
TORNADOES ARE POSSIBLE THROUGH EARLY AFTERNOON WITH DAMAGING WINDS
BEING THE MAIN THREATS. THE MAIN THREAT IS ALONG AND SOUTH OF A LINE
FROM BEAUFORT SOUTH CAROLINA TO STATESBORO GEORGIA. A TORNADO WATCH
IS IN EFFECT UNTIL 2 PM EST FOR JASPER AND BEAUFORT COUNTIES IN
SOUTH CAROLINA...AND CANDLER...BULLOCH...EFFINGHAM...TATTNALL...
EVANS ...CHATHAM...BRYAN...LIBERTY...LONG AND MCINTOSH COUNTIES IN
SOUTHEAST GEORGIA. PLEASE REFER TO THE LATEST WATCH INFORMATION AS
WELL AS THE DAY ONE CONVECTIVE OUTLOOK BOTH FROM THE STORM
PREDICTION CENTER AND SEVERE WEATHER OUTLOOKS FROM THE CHARLESTON
NATIONAL WEATHER SERVICE FOR MORE INFORMATION.

RIVER FLOODING...MINOR RIVER FLOODING WILL CONTINUE ALONG THE LOWER
SANTEE RIVER NEAR JAMESTOWN SOUTH CAROLINA. PLEASE REFER TO THE
LATEST RIVER FLOOD STATEMENT ISSUED BY THE NATIONAL WEATHER SERVICE
FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HIGH WINDS...ON CHRISTMAS DAY...STRONG WESTERLY WINDS ARE EXPECTED
ACROSS THE AREA AND A WIND ADVISORY MAY BE REQUIRED. A WIND ADVISORY
FOR LAKE MOULTRIE IS EXPECTED WEDNESDAY WITH WEST WINDS IN THE 25 TO
35 KNOT RANGE.

RIVER FLOODING...MINOR RIVER FLOODING IS EXPECTED TO CONTINUE ALONG
THE LOWER SANTEE RIVER NEAR JAMESTOWN SOUTH CAROLINA THROUGH THE
WEEKEND. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT ISSUED BY
THE NATIONAL WEATHER SERVICE FOR ADDITIONAL INFORMATION.

POSSIBLE HEAVY RAINFALL ON TUESDAY COULD LEAD TO MINOR FLOODING ON
THE OHOOPEE RIVER NEAR REIDSVILLE GEORGIA LATE IN THE WEEK. PLEASE
REFER TO THE LATEST RIVER FLOOD OUTLOOK FROM THE NATIONAL WEATHER
SERVICE FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS REQUESTED THROUGH EARLY AFTERNOON IN
THE TORNADO WATCH AREA.

AUSTIN

In the hours before

Special weather statement, Dec 24, 5:25 AM EST, 5 hours 55 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-241700-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
525 AM EST TUE DEC 24 2002

A COMPLEX LOW PRESSURE SYSTEM WILL MOVE NORTHEAST OVER THE REGION
TODAY AND TONIGHT...BEFORE PASSING WELL NORTHEAST OF OUR AREA
ON CHRISTMAS DAY. WIDESPREAD THUNDERSTORMS ACROSS MISSISSIPPI AND
ALABAMA EARLY THIS MORNING...WILL MOVE INTO GEORGIA LATER THIS
MORNING. THESE STORMS ARE EXPECTED TO WEAKEN IN BOTH COVERAGE AND
INTENSITY AS THEY ENCOUNTER A MORE STABLE ATMOSPHERE.

A FEW THUNDERSTORMS MAY DEVELOP ACROSS PARTS OF SOUTHEAST GEORGIA
AND SOUTHERN SOUTH CAROLINA THIS AFTERNOON OR EARLY EVENING. AS THE
LOW LEVEL WIND FIELDS INCREASE TODAY...ISOLATED DAMAGING WIND GUSTS
ARE POSSIBLE IN ANY OF THE THUNDERSTORMS.

IF STORMS DO DEVELOP...THE MAIN FOCUSING MECHANISM WILL BE A WARM
FRONT WHICH IS EXPECTED TO MOVE INTO SOUTHERN SOUTH CAROLINA...MAINLY
ALONG COASTAL AREAS. SOUTH OF THE FRONT IN SOUTHEAST GEORGIA MAY BE
A MORE FAVORABLE AREA FOR STRONG STORMS LATER TODAY.

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT...DUE TO THE
UNCERTAINTY THUNDERSTORMS WILL DEVELOP WITH AN OVERALL LACK OF
INSTABILITY IN THE ATMOSPHERE.

STAY TUNED TO NOAA WEATHER RADIO...TV...OR YOUR LOCAL NEWS SOURCE FOR
THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE.
ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT
WCHS.CSC.NOAA.GOV.

24
Special weather statement, Dec 24, 7:56 AM EST, 3 hours 24 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-241700-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
756 AM EST TUE DEC 24 2002

A COMPLEX LOW PRESSURE SYSTEM WILL MOVE EAST OVER THE REGION TODAY
AND TONIGHT...BEFORE PASSING WELL NORTHEAST OF OUR AREA ON CHRISTMAS
DAY. WIDESPREAD THUNDERSTORMS ACROSS WESTERN GEORGIA AND ALABAMA
THIS MORNING...WILL MOVE INTO SOUTHEAST GEORGIA AND SOUTHERN
CAROLINA BY THIS AFTERNOON.

AS THE LOW LEVEL WIND FIELDS INCREASE DURING THE DAY...ISOLATED
DAMAGING WIND GUSTS ARE POSSIBLE IN A FEW OF THE THUNDERSTORMS.

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT...BUT SPOTTERS
AND EMERGENCY MANAGERS SHOULD MONITOR FOR POSSIBLE WEATHER WATCHES
OR WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...TV...OR YOUR LOCAL NEWS SOURCE FOR
THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE.
ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT
WCHS.CSC.NOAA.GOV.

24

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 10:34 AM ESTSevere Thunderstorm WarningCHSCandler41 min
Dec 24, 10:47 AM ESTSevere Thunderstorm WarningCHSTattnall43 min
Dec 24, 10:49 AM ESTSevere Thunderstorm WarningCHSTattnall41 min
Dec 24, 11:00 AM ESTSevere Thunderstorm WarningCHSBulloch, Evans45 min
Dec 24, 11:31 AM ESTSevere Thunderstorm WarningCHSBryan, Effingham44 min
Dec 24, 11:43 AM ESTTornado WarningCHSMcIntosh47 min
Dec 24, 12:14 PM ESTSevere Thunderstorm WarningCHSChatham, Liberty31 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.